Iowa, 2014

Hail and Damaging Winds in Iowa, June 22, 2014

June 22, 2014 · NWS DMX · 7 events in 4 counties and zones

The frontal system that had remained stationary over the state remained over Iowa on the 22nd. Thunderstorms formed by the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$20,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The frontal system that had remained stationary over the state remained over Iowa on the 22nd. Thunderstorms formed by the early afternoon hours. The thunderstorms produced sub-severe hail and winds to around 60 MPH over parts of central into southeast Iowa. Downdraft CAPE was between 900 and 1200 J/kg at the time. The freezing level was relatively low, around 12,500 feet. The thunderstorms produced funnel clouds during the mid and late afternoon hours over north central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 11:48 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 22, 11:48 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1248 PM CDT SUN JUN 22 2014

.SHORT TERM /TODAY/...
ISSUED AT 334 AM CDT SUN JUN 22 2014

ACTIVE WEATHER SETTING UP FOR TODAY AS SYSTEM PASSES ROCKIES AND
INTO THE PLAINS IN BROAD WESTERLY FLOW.  ONGOING CONVECTION ACRS
NORTHWEST IOWA WILL CONTINUE TO SETTLE SOUTHEAST EARLY THIS MORNING
ALONG THE INSTABILITY AXIS ACROSS WESTERN IOWA.  MOISTURE TRANSPORT
WILL CONTINUE TO POINT INTO THE STATE THROUGH THE DAY AHEAD OF SLOW
MOVING FRONT CURRENTLY ACRS THE DAKOTAS AND NEBRASKA.  IN
ADDITION...A WEAK SURFACE WAVE WILL MOVE ALONG THIS BOUNDARY ACRS KS
AND TOWARD IOWA BY THIS EVENING.  THIS WILL HELP THE FOCUS OF LOW
LEVEL MOISTURE CONVERGENCE AND MOISTURE TRANSPORT TO CONTINUE INTO
WESTERN IOWA DURING THE DAY.  THE MORNING CONVECTION SHOULD AFFECT
MAINLY THE WESTERN HALF OF THE FORECAST AREA WITH ADDITIONAL
CONVECTION IN NEBRASKA SLIDING INTO THE STATE LATE THIS MORNING.
ADDITIONAL CONVECTION WILL DEVELOP LATER THIS AFTERNOON WITH PEAK
HEATING AND CONTINUE INTO TONIGHT AS THE SURFACE WAVE MOVES UP ALONG
THE BOUNDARY.  AT THIS POINT...OVERALL SHEAR IS RATHER MUNDANE WITH
THE THREAT OF SEVERE CONVECTION LIMITED TO HAIL AND DAMAGING WINDS.
HOWEVER...A BIGGER THREAT IS EXPECTED FROM HEAVY RAINFALL POTENTIAL
AS PWATS REMAIN FROM 1.50-2.00 INCHES ACROSS THE AREA BY THIS
AFTERNOON.  STORMS WILL ALSO BE RELATIVELY SLOW MOVING AND WITH
AMPLE MOISTURE...HIGH RAINFALL RATES CAN BE EXPECTED. GIVEN THE VERY
MOIST ANTECEDENT CONDITIONS...HAVE OPTED FOR A FLASH FLOOD WATCH
ACROSS THE NORTHWEST TWO-THIRDS OF THE FORECAST AREA FOR THIS
AFTERNOON WHICH WILL EXTEND INTO TONIGHT AS THE SYSTEM MOVES THROUGH
THE STATE.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 334 AM CDT SUN JUN 22 2014

IOWA REMAINS IN AN ACTIVE PATTERN THIS WEEK. OF IMMEDIATE CONCERN
IS THE SHORTWAVE THAT WILL AFFECT IOWA TODAY THROUGH MID-DAY
MONDAY. CONVECTION IS VERY SLOW MOVING AND STORMS ARE VERY
EFFICIENT RAIN PRODUCERS. WITH THE RAIN IN RECENT PAST AND HIGH
PWATS OF 1.5 INCHES AND SLIGHTLY HIGHER...FLASH FLOODING WILL BE
A CONCERN. I EXPECT CONVECTION TO SLOWLY CREEP IN FROM NEBRASKA
THEN SLOWLY MOVE ACROSS IOWA THROUGH THE TONIGHT PERIOD. THE NEW
DAY 1 SEVERE OUTLOOK HAS THE SLIGHT RISK PUSHED BACK TO THE WEST
WHICH MAKES SENSE AND WHILE THE SEVERE THREAT IS NOT AS HIGH AS
THE HEAVY RAIN AND FLASH FLOOD THREAT FOR CENTRAL IOWA...A FEW
STORMS THIS EVENING WILL LIKELY BE CAPABLE OF PRODUCING DAMAGING
WIND AND LARGE HAIL. NORTHERN IOWA WILL ONCE AGAIN BE UNDER THE
GUN BUT STORMS WILL LIKELY DEVELOP INTO A BROKEN LINE ACROSS THE
FORECAST AREA AND HEAVY RAINFALL WILL BE A THREAT ACROSS MOST OF
THE NORTHWEST HALF TO TWO THIRDS OR SO OF THE FORECAST AREA.

BY 21Z MONDAY THE SHORTWAVE WILL FINALLY BE PAST CENTRAL IOWA SO
RAINFALL WILL BE SHIFTING EAST OUT OF THE AREA THROUGH THE EARLY
AFTERNOON AND OUT OF THE FORECAST AREA BY MID TO LATE AFTERNOON.

THERE IS A RELATIVE LULL FROM MONDAY NIGHT THROUGH TUESDAY OR
TUESDAY NIGHT BEFORE THE NEXT SHORTWAVE MOVES INTO IOWA. PRECIP
CHANCES WILL INCREASE ACROSS THE WEST FROM LATE TUESDAY OR TUESDAY
NIGHT THROUGH WEDNESDAY. MODEL DIFFERENCES PRECLUDE BEING ABLE TO
BE MORE SPECIFIC ON TIMING AT THIS POINT. THE SEVERE POTENTIAL
LOOKS LOW AS WELL BUT ONCE AGAIN HEAVY RAINFALL WILL BE LIKELY.
ONCE LOCATION IS ABLE TO BE BETTER DEFINED THEN ADDITIONAL FLOOD
OR FLASH FLOOD WATCHES MAY BE REQUIRED.

FOR THE REMAINDER OF THE EXTENDED...THE MODELS STILL DIFFER ON THE
HANDLING OF A DEEP TROUGH TO DEVELOP OVER THE WEST. THE GFS
APPEARS MORE BULLISH WITH THIS FEATURE THAN DOES THE EURO AND THE
RESULT WILL MEAN A RIDGE PARKED OVER THE UPPER MIDWEST BUT JUST
HOW AMPLIFIED THE RIDGE BECOMES FROM THE DEEPENING TROUGH IS IN
QUESTION. AS A RESULT THE TIMING OF SHORTWAVES IS ALSO IN QUESTION
AS IS WHETHER THEY WILL BE STRONG ENOUGH TO FLATTEN THE RIDGE ANY.
HAVING SAID THAT WE WILL STILL BE UNSTABLE AND IT WOULD NOT TAKE
MUCH TO GET STORMS TO INITIATE...ESPECIALLY LATE DAY AND THROUGH
THE NIGHT. AT THIS POINT SEVERE WEATHER DOES NOT APPEAR TO BE MUCH
OF A THREAT BUT A HEAVY RAIN THREAT CONTINUES TO PLAGUE THE
REGION SO TRENDS WILL CONTINUE TO BE MONITORED.

&&

.AVIATION...22/18Z
ISSUED AT 1248 PM CDT SUN JUN 22 2014

SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THROUGH THIS
AFTERNOON WITH THE MAIN FOCUS EAST OF INTERSTATE 35. HEAVY
DOWNPOURS CREATING REDUCED VISIBILITIES AND GUSTY WINDS WILL BE
THE MAIN ISSUES. LOCALIZED MVFR CIGS MAY ALSO OCCUR. THE
PRECIPITATION WILL END FROM WEST TO EAST LATE AFTERNOON AND INTO
THE EVENING. POTENTIAL FOR SOME FOG OVERNIGHT WITH THE BEST
POTENTIAL VICINITY OF KALO/KOTM. ERRATIC WIND DIRECTIONS TODAY
BECOMING WEST TO NORTHWEST OVERNIGHT AND INTO MONDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 334 AM CDT SUN JUN 22 2014

TODAY THROUGH MONDAY NIGHT

PLENTY OF CONCERN AS SLOW MOVING SYSTEM PASSES THROUGH THE REGION
TODAY INTO TONIGHT.  THE AIRMASS CONTINUE TO BE VERY MOIST WITH
PWATS IN EXCESS OF 1.50 INCHES IN CENTRAL IOWA.  LOW LEVEL MOISTURE
TRANSPORT WILL FOCUS INTO THE STATE BY THIS AFTERNOON AND CONTINUE
INTO TONIGHT AS THE SYSTEM PULLS THROUGH THE STATE.  RECENT HEAVY
RAINFALL ACROSS MUCH OF IOWA HAS LEFT FLASH FLOOD GUIDANCE VALUES
RELATIVELY LOW.  IN ADDITION...MANY RIVERS ACROSS NORTHERN IOWA ARE
IN FLOOD OR NEAR FLOOD STAGE AND ANY ADDITIONAL RAINFALL WILL ONLY
AGGRAVATE THE SITUATION.  AS MENTIONED IN THE SHORT TERM
DISCUSSION...A FLASH FLOOD WATCH WILL COVER MUCH OF THE NORTHWEST
TWO-THIRDS OF THE FORECAST AREA FROM THIS AFTERNOON INTO TONIGHT
GIVEN THE POTENTIAL FOR SLOW MOVING STORMS TO DUMP HEAVY RAINFALL IN
A SHORT PERIOD OF TIME.  WIDESPREAD RAINFALL OF AN INCH TO TWO
INCHES IS ALSO EXPECTED WITH LOCALIZED HIGHER AMOUNTS.  THIS COULD
CERTAINLY STOP RECEDING RIVERS OR ADD TO THE RISE ON THOSE RIVERS
STILL CLIMBING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-TAYLOR-UNION-WEBSTER-WINNEBAGO-WORTH-
WRIGHT.

&&

SHORT TERM...COGIL
LONG TERM...FAB
AVIATION...DONAVON
HYDROLOGY...COGIL
Hazardous weather outlook, Jun 22, 4:13 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SUN JUN 22 2014

IAZ050-061-062-073>075-083>086-093>097-231015-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
513 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF THE
SOUTHEAST PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY FROM LATE AFTERNOON THROUGH
TONIGHT. THE THREAT OF SEVERE STORMS IS LOW BUT HEAVY RAINFALL IS
LIKELY WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MAINLY FROM MID-WEEK THROUGH
SATURDAY. THERE WILL BE AN INCREASING RISK FOR SEVERE STORMS
THROUGH THAT PERIOD BUT IT IS TOO FAR OUT TO DETERMINE SPECIFIC
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

IAZ007-017-025>028-036>039-046>049-058>060-070>072-081-082-092-
231015-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
513 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST TWO THIRDS OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY TODAY INTO TONIGHT. THE
RISK OF SEVERE STORMS IS LOW BUT CANNOT BE COMPLETELY RULED OUT.
IF AN ISOLATED STORM BECAME SEVERE THEN DAMAGING WIND AND LARGE
HAIL WOULD BE THE MAIN THREATS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MAINLY FROM MID-WEEK THROUGH
SATURDAY. THERE WILL BE AN INCREASING RISK FOR SEVERE STORMS
THROUGH THAT PERIOD BUT IT IS TOO FAR OUT TO DETERMINE SPECIFIC
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY INTO THIS EVENING.

IAZ004>006-015-016-023-024-033>035-044-045-057-231015-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
513 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF THE
NORTHWEST PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY TODAY AND THIS
EVENING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS
WITH THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MAINLY FROM MID-WEEK THROUGH
SATURDAY. THERE WILL BE AN INCREASING RISK FOR SEVERE STORMS
THROUGH THAT PERIOD BUT IT IS TOO FAR OUT TO DETERMINE SPECIFIC
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY INTO THIS EVENING.

FAB

In the hours before

Special weather statement, Jun 22, 9:48 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 AM CDT SUN JUN 22 2014

IAZ027-028-038-039-050-062-221730-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...
CEDAR FALLS...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
GRINNELL
1048 AM CDT SUN JUN 22 2014

...STRONG STORMS TO MOVE THROUGH THE AREA THROUGH NOON...

A LINE OF STRONG STORMS WILL PASS THROUGH THE AREA OVER THE NEXT
HOURS. EXPECT A 10 TO 15 MINUTE PERIOD OF INTENSE RAINFALL RAINS
THAT WILL SIGNIFICANTLY REDUCE VISIBILITY. IN ADDITIONAL 50 MPH
WINDS GUSTS AND ONE HALF INCH DIAMETER HAIL IS POSSIBLE.

DONAVON
Local storm report, Jun 22, 12:41 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             1 N FLORIS              40.88N 92.33W
06/22/2014  E0.25 INCH       DAVIS              IA   TRAINED SPOTTER

&&

ZOGG

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Poweshiek

When
June 22, 1:14 PM CST
Where
Poweshiek County, 2.18 mi WSW of Brooklyn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.720, -92.490

Winds of 60 MPH blew down small branches.

Hail, Mahaska

When
June 22, 1:44 PM CST
Where
Mahaska County, 2.59 mi SW of Oskaloosa
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.270, -92.680

Pea to nickel size hail was reported.

Hail, Mahaska

When
June 22, 1:49 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.290, -92.640

Dime to nickel size hail was reported.

Thunderstorm Wind, Mahaska

When
June 22, 1:58 PM CST
Where
Mahaska County, 2.19 mi WSW of Wright
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.240, -92.570

Part of a machine shop roof was blown off.

Thunderstorm Wind, Wapello

When
June 22, 2:03 PM CST
Where
Wapello County, 0.52 mi W of Kirkville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.150, -92.510

Eight inch diameter trees were blown over. Dime size hail also fell.

Hail, Wapello

When
June 22, 2:05 PM CST
Where
Wapello County, 0.52 mi W of Kirkville
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.150, -92.510

Funnel Cloud, Humboldt

When
June 22, 4:46 PM CST
Where
Humboldt County, 1.67 mi ESE of Thor
Reported by
State Official
Coordinates
42.670, -94.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514122, 514118, 514119, 514120, 514121, 514117, 514116.